Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 26, 2002, 3:39 PM EDT for Dutchess County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 26, 2002, 4:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Dutchess County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:01 PM EDT | Thunderstorm Wind | Wappingers Falls, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 261939 SVRALY NYC027-262045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 339 PM EDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUTCHESS COUNTY IN EAST CENTRAL NEW YORK * UNTIL 445 PM EDT * AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HYDE PARK TO 6 MILES SOUTH OF HOPEWELL JUNCTION...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STANFORDVILLE AT 350 PM EDT MILLBROOK AND PAWLING AT 355 PM EDT WINGDALE AT 405 PM EDT DOVER PLAINS AT 410 PM EDT AMENIA AT 415 PM EDT ANOTHER SEVERE STORM IS MOVING ACROSS THE NORTHERN PART OF THE COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 26, 2:50 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 250 PM EDT WED JUN 26 2002 .DISC...SVR WX WATCHES ALREADY OUT AND STRONG ECHOES ON RADAR SO WL BE BRIEF. SHWRS/TSTMS ALMOST A CERTAINTY TNGT SO RAISED POPS TO CATEGORICAL. HAVE INCLUDED WRDG FOR DAMAGING WINDS/HAIL/HVY RAIN UNTIL MIDNIGHT. HIGH PROB OF SHWRS/TSTMS CONT THRU EARLY THURSDAY NIGHT. WL FCST LIKELY POPS THU/THU NIGHT...BUT FOR THU WL WORD AS MAINLY DURG THE AFTN. FOR THU NIGHT WL END SHWRS ARND MIDNIGHT. DRY WX FOR FRI. .HYDRO STATUS...LCL HVY RAIN W TSTMS. QPF MAY EXCEED 2 INCHES IN A FEW AREAS. WL HAVE TO WATCH FOR LCL FLDG. BUT NO PROBLEMS EXPECTED ON LARGER WATERWAYS. .ALY...NONE. MAGLARAS
In the hours before
Special weather statement, Jun 26, 12:20 PM EDT, 3 hours 19 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1220 PM EDT WED JUN 26 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... THE FOLLOWING AREAS HAVE THE POTENTIAL FOR GETTING SEVERE THUNDERSTORMS...THE SOUTHERN ADIRONDACKS...THE EASTERN MOHAWK VALLEY...THE LAKE GEORGE SARATOGA REGION...THE GREATER CAPITAL REGION...THE EASTERN CATSKILLS...THE MID HUDSON VALLEY...SOUTHERN VERMONT...THE BERKSHIRES...AND LITCHFIELD COUNTY CONNECTICUT. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH AND GREATER...AND OR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR GREATER. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE STRONG GUSTY WINDS. FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ALSO OCCUR WITH THE THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS COULD CONTAIN LARGE HAIL. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE WITH AN ABUNDANCE OF LOW LEVEL MOISTURE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE MOVING THROUGH CENTRAL NEW YORK THIS AFTERNOON WILL HELP TO TRIGGER THE DEVELOPMENT OF THUNDERSTORMS...WHICH COULD THEN BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 26, 1:48 PM EDT, 1 hour 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0146PM WED JUN 26 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00167 FILE 28 WELLSVILLE PD NY0022800 JUN 26-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
SEVERE THUNDERSTORM AND STREET FLOODING
DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM WITH FLASH FLOODING. SEVERAL
TREES DOWN AND POWER OUTAGE IN WELLSVILLE. SOME STREET FLOODING WITH SOME
DAMAGE TO VILLAGE STREETS.
COUNTY(S) AFFECTED: ALLEGANY COUNTY VILLAGE OF WELLSVILLE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN END OF VILLAGE
DATE AND TIME CONDITION STARTED: 062602 AT 1245 HRS
DATE AND TIME CONDITION ENDED:
EXTENT OF DAMAGE OR AREAS IN DANGER: SOME STREET DAMAGE. NO STRUCTURES INVOLVED
NUMBER KILLED: 0 NUMBER INJURED: 0
REMARKS: STRONGS WINDS, EXTREMELY HEAVY RAIN WITH SIGNIFICANT LIGHTNING
AUTH PHONE #: 585 593-5600
AUTH JAMES A CICIRELLO COP
OPER - BALDWIN,MICHAEL T 1346Local storm report, Jun 26, 2:16 PM EDT, 1 hour 23 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0214PM WED JUN 26 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
01787 FILE 28 ALLEGANY CO SO NY0020000 JUN 26-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): HARDEST HIT AREAS: CUBA AND
BELMONT
DATE AND TIME CONDITION STARTED: 06 26 2002 12:42
EXTENT OF DAMAGE OR AREAS IN DANGER: CUBA AND BELMONT HAD NUMEROUS LIGHTENING
STRIKES WITH TREES AND/OR LINES DOWN. BOLIVAR REPORTED ROAD FLOODING, ANGELICA
AND ANDOVER, CUBA AND BELMONT REPORTED POWER OUTAGES. CUBA REPORTED A HOUSE
STUCK BY LIGHTENING.
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
( ) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: HEAVY RAIN CAUSED LIMITED DRIVING VISABILITY.
AUTH PHONE #: 585 268-9460
AUTH SHERIFF R BELMONT
OPER - SWARTHOUT, RANDY 14:13
OPER - SWARTHOUT,RANDY 1414The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:45 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.